One of the readers of my blog wrote to me recently. His question and my reply to it follows. I think some of you may find it helpful.
Hello Dr. Sethi,
I came to your site/blog while doing a Google search regarding delirium tremens, which I found extremely helpful! So I thought I would ask for your opinion about a diagnosis my neurologist gave to me about half a year or so ago. Please feel free to remove my email and name and post on your blog!
So my history is that I’m 20 years of age and have had two seizures in the past…36 months or so. I have had no family history of seizures or epilepsy, one case each of diabetes (treated with metformin), stroke (no known treatment), and breast cancer (treated by partial mastectomy). Both sides of my family are on high blood pressure medications. I myself have a history of reactive airway disease. I have also been prescribed lots of co-actifed and have developed a bit of an addiction to using drugs that cause sedation; among the things I can list are: codeine, diphenhydramine, Actifed, lorazepam, and tramadol (I would say this is probably significant), and I often self dose; with high amounts of codeine, and often double or triple the recommended doses for benadryl and Actifed (as on the box); these three are the most common drugs I take to sleep, I realize I am developing a tolerance to them. I am trying to stop using these as a way of falling asleep.
Anyway, so the first incidence of my seizure happened when I was working on my computer, writing up a laboratory report that I was working on for a while. I had been sitting there for several hours already. I had been taking tramadol on and off for the couple of months or so. I fell into a seizure and my mother found me. Nobody saw what happened as I slipped into a seizure, I just fell backwards.
Key things I remembered/observed:
-I did not have an aura
-I did not have incontinence
-I instinctively bit down, but I do not know if I bit my tongue because my mom had put her finger in my mouth
-I had nausea when I woke up
-The whole sequence of events I believe lasted around 5 or so minutes.
The ER doc and the paramedics had concluded the seizure was due to tramadol.
The second incidence of seizure happened when I was sleep deprived, though arguably I was sleep deprived in the first incidence too. I had only slept several hours the night before and I did not nap (which I usually do for several hours during the day). I spent the whole day awake, and I went to a friend’s house afterwards. I was playing a poker game, which often makes me feel really stressed (I get sweaty palms, feeling of coldness, a bit of light-headedness, and sometimes I get slight dizziness). I remember that I had not eaten much at dinnertime and I was hungry, so I ate a bunch of chips as a snack, with an iced tea to drink. I remember I had slipped into a seizure, again with the same symptoms as the first time, lasting about 5 minutes. The key issue is that I did NOT bite my tongue.
Again, I was taken to the ER and the ER doc was not sure what could have caused it. I do not recall taking any drugs throughout the course of the day but I might have taken some diphenhydramine to sleep the night before. I realize that these act on the nervous system. The ER doc immediately prescribed me phenytoin and referred me to a neurologist, and an EEG ordered. My neurologist subsequently ordered an MRI.
When I went to see my neurologist, she examined me as usual and asked for the same details I have given above. Her conclusion given her initial diagnosis was an epileptic seizure of cause unknown. Her suspected trigger was sleep deprivation. A second neurologist I visited repeated the diagnosis.
Following the EEG and MRI, I went back to see my neurologist (this was after several visits). The EEG had come back normal. I did not lose consciousness (aside from the sleeping phase of the test) nor was ever informed that I had a seizure during the course of the test. The MRI had also come back as negative in anything in my brain. I was not informed of any other explanation other than a “possible” epilepsy condition. Neurologist placed me on phenytoin, which I took for three weeks before having an allergic reaction and had to be switched over to levetiracetam. Following that I saw the neurologist again due to severe depression and mood disorder. We decided mutually not to take the medication, of which she warned me that there was a 75% chance of a third seizure in the following year.
To this date, I have not had another seizure, and about 7 months has passed since the incident. Again I have not taken any antiepileptics aside from occasional (several days to several weeks in between doses) lorazepam 1mg.
I should note also that while having taken lorazepam 1mg-2mg (and being off of it for a week), I have subsequently drank more alcohol than I usually do and taken a ranitidine 150mg before going to drink (supposedly to prevent hangovers and being able to drink more). The amount I drank was about 2 shots and a beer, before I started to experience delirium tremens. The odd thing is, however, that exactly one week after that incident, I drank the same amount of alcohol but did not have delirium tremens (without having taken the ranitidine). I understand how alcohol works in the brain by depressing the nervous system.
I understand that the medication is preventative, but I am worried that I might have another seizure. It puzzles me since my lack of taking medication should therefore result in seizures if I really have epilepsy. I understand that drugs can cause seizures, especially in overdosing amounts, however, I would really like a second opinion about whether or not I really do have epilepsy. Of course I understand that your opinion is only an opinion since I have not been examined by yourself, but I have provided as much relevant information as I can. I also understand that there are many triggers of epilepsy, and often the cause isn’t really clear. I would like to be seizure free of course and not have to take medication, but my neurologists are telling me otherwise, which concerns me.
Please reply to me with your opinion as your time allows. Oh please feel free to also use medical jargon if you wish in your replies, I am actually studying as a pre-med student myself, which might be where the stress is coming from.
With Regards and thanks,
thank you for writing in to me. You gave me a very detailed and thorough history. While as a rule I do not and should not diagnose someone over the Internet since I have neither taken the history myself nor examined them, I do have a few words of advice. It is likely you have an underlying tendency to have a seizure. It is also well known that sleep deprivation, excessive use of over the counter antihistamincs and other prescribed medications such as lorazepam, codeine and Tramadol can lower the seizure threshold especially when you are mixing these medications with alcohol.
Let me explain in another way. Two of your doctors (ER physician and neurologist) feel that you have epilepsy and prescribed anti-convulsant therapy. A normal EEG and a normal MRI brain do not rule out epilepsy. Infact many epileptics may have a normal routine (40 minutes) EEG study. Hence to increase the yield sometimes a more prolonged EEG study is ordered (such as a 24 hour ambulatory EEG study or an inpatient video-EEG study). If the EEG study clearly shows interictal epileptiform discharges, it strengthens the argument that you suffer from epilepsy and that it shall be prudent to continue taking an anti-convulsant since the chance of a third seizure is high. On the other hand if the EEG study comes back normal, we are back to square one. It does NOT rule out epilepsy. Levetiracetam has been reported to cause psychogenic side-effects such as anxiety. It can also make patients frankly depressed. So a mutual decision between you and your physician was made to stop levetiracetam.
If I understand your email right, at present you are NOT on any anti-convulsant therapy. Your physician rightly informed you of the risks of taking this approach. You should remain in close follow up with your neurologist. Also since you have already suffered two convulsions (and have decided not to continue anti-convulsant therapy), it shall indeed be prudent if you make significant lifestyle changes. Namely avoiding alcohol completely or if that is not possible drinking in extreme moderation. I would also advice cutting down your use of over the counter sedatives, antihistaminics and other sleeping aids. You should maintain seizure and fall precautions at all times. Remember seizures are associated with falls and sometimes fatal injuries have occured. I always tell my patients “you do not want to have a seizure at the wrong place and at the wrong time”. You should not drive as per the law of the state you reside in. Maintain good sleep hygiene and again remain in follow up with your physician. He/she shall be the best person to guide your care going forward.
Nitin Sethi, MD